ROCKVILLE, Md. -- The FDA has issued a safety alert warning physicians that haloperidol (Haldol) given intravenously or at higher than recommended doses may increase the risk of cardiovascular events including sudden death, QT prolongation, and Torsades de Pointes.
ROCKVILLE, Md., Sept. 18 -- The FDA has issued a safety alert warning physicians that haloperidol (Haldol) given intravenously or at higher than recommended doses may increase the risk of cardiovascular events including sudden death, QT prolongation, and Torsades de Pointes.
Drug-maker Johnson and Johnson and the FDA said there have been at least 28 case reports of QT prolongation and Torsades de Pointes "some with fatal outcome" when intravenous haloperidol was used off-label.
The FDA said injectable haloperidol is only approved for intramuscular injections, but "there is considerable evidence that the intravenous administration of haloperidol is a relatively common off-label clinical practice."
The FDA urged particular caution in treating patients with any formulation of haloperidol if they have other QT-prolonging conditions, including electrolyte imbalance (particularly hypokalemia and hypomagnesemia); have underlying cardiac abnormalities, hypothyroidism, or familial long QT syndrome; or are taking drugs known to prolong the QT interval.
Because of the risk of Torsades de Pointes and QT prolongation, ECG monitoring is recommended if haloperidol is given intravenously.
Moreover, the FDA alert reminded physicians that haloperidol was not approved for intravenous administration.
The FDA said Johnson and Johnson performed two post-marketing analyses of QT interval prolongation and Torsades de Pointes with haloperidol at the request of the Italian drug agency.
One analysis identified 229 case reports, which included 73 cases of Torsades de Pointes, which included 11 fatalities. Eight of the 11 fatal cases involved intravenous haloperidol, but the drug maker said that many of the cases identified in the analysis were "confounded by concomitant QT-prolonging drugs or medical conditions."
Last March, Johnson and Johnson told the FDA that the second analysis requested by Italian drug regulators found 13 case reports of Torsades de Pointes, QT-prolongation, ventricular arrhythmias, and/or sudden death among patients treated with haloperidol decanoate.